Have you ever tried to stop an antidepressant abruptly? We have heard from many people who have found that this can trigger an extremely unpleasant experience. They report a discontinuation syndrome that may include brain zaps, vertigo, nausea, headaches, tremor, hostility and even suicidal thoughts, among many other problems. So what is the best way to stop an antidepressant?
A Doctor Tells How to Stop an Antidepressant:
Q. You have written about people having a hard time stopping their antidepressants. More than a decade ago, I was having trouble getting one of my patients off of Effexor. I wrote to the drug company for help and the solution was ingenious. I have used it many times with patients trying to get off of an SNRI-type antidepressant.
Prozac Smoothes the Way:
Fluoxetine (Prozac) has an extraordinarily long half-life. Prozac “covers” the receptors that are unsettled in the discontinuation syndrome. I put the patient on the lowest dose of the problem antidepressant that is comfortable: no discontinuation symptoms.
I start 20 mg of Prozac. In two weeks I lower the dose of the problematic antidepressant, keeping the patient on Prozac. I continue to taper the problematic antidepressant down to zero, taking as long as is needed.
When my patient is completely off the problem drug, I keep the Prozac 20 mg going for two more weeks, taper it to 10 mg for two weeks and then stop it. The long half-life of the Prozac gives me an automatic long taper, and the patient has no withdrawal symptoms.
Stopping Without Withdrawal Symptoms:
A. Thank you for providing this detailed account on how to avoid symptoms like “head in a blender” that many people experience when they stop an antidepressant. We hope that other physicians will follow your lead on this.
There is more information about antidepressant pros and cons in our Guide to Dealing with Depression. It also provides suggestions for nondrug approaches that can be used with or without medication.